New Mexico, 2021Flash Flooding in New Mexico, July 27, 2021
July 27, 2021 · NWS ABQ · 3 events in 3 counties and zones
With an area of high pressure centered over northeast Colorado, above normal amounts of subtropical moisture continued to stream into New Mexico on July 27, 2021. Another very active monsoon day soon got underway across northern and central New Mexico as daytime temperatures warmed and the atmosphere destabilized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With an area of high pressure centered over northeast Colorado, above normal amounts of subtropical moisture continued to stream into New Mexico on July 27, 2021. Another very active monsoon day soon got underway across northern and central New Mexico as daytime temperatures warmed and the atmosphere destabilized. Thunderstorms initially developed over the high terrain areas with steering flow moving them in a very slow northerly direction. One particular thunderstorm southeast of Taos produced less than a half of one inch of rain on the Luna burn scar, but it was enough to produce flash flooding on the hydrophobic surface. Meanwhile, a strong thunderstorm along the border of Colorado and New Mexico caused flash flooding on the La Plata River which resulted in flash flooding in the town of La Plata. Unfortunately, an additional fatality occurred in an Albuquerque arroyo as a thunderstorm producing heavy rainfall quickly filled up the city's arroyos. Emergency personnel had to conduct two water rescues with the individuals being swept into the fast moving water in the arroyo. One water rescue was successful, but the second was not.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 27, 4:06 AM MST, 6 hours 24 minutes earlier.
Area forecast discussion, Jul 27, 4:06 AM MST, 6 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
506 AM MDT Tue Jul 27 2021
.AVIATION...
12Z TAF CYCLE
Isold MVFR to IFR cigs/vsbys in br/fg in the Moreno Valley to improve
aft 15Z and can't rule out similar isold conditions elsewhere over
nrn and central NM but confidence low in any one spot. Upper high to
be centered over CO and KS with some drier air aloft which may push
into ern NM, but low level moisture will remain plentiful. Sct
showers and tstms to redevelop over the higher terrain by 18Z and
move slowly and erratically with the stronger storms briefly
obscuring mts in MVFR cigs/vsbys in clouds and precipitation.
&&
.PREV DISCUSSION...247 AM MDT Tue Jul 27 2021...
.SYNOPSIS...
An active monsoon pattern continues with daily rounds of showers and
thunderstorms. A relative downtrend in storm coverage possibly
arrives Friday and Saturday as drier air moves into the area,
however, moisture values increase again Sunday and into early next
week. Locally heavy rainfall and flash flooding will continue to be a
daily concern, especially in areas where soils are saturated or near
burn scars.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
Widely scattered light showers and an isolated short lived
thunderstorm or two persist early this morning but overall continue
to decrease in number. Some patchy fog has developed in the the
Moreno Valley also, and can't rule it out elsewhere but confidence
is low for any specific spot, and it's not likely to last very long
this morning.
Models indicate the main H5 upper high center will be located over
portions of CO/KS/NE later today and will be centered more directly
over KS on Wednesday. Water vapor imagery suggests there will be
some mid level drying over portions of eastern NM today, and a bit
moreso Wednesday with less instability forecast there. That said,
the NAM12 does bring some light precipitation into portions of the
southeast plains late tonight and early Wednesday morning so painted
some 10 percent or so pops in that area. Elsewhere, expect
convection to develop yet again over the western and northern higher
terrain by midday and initially drift slowly to the north to
northeast, although motion is expected to become more erratic as the
afternoon and evening progress, leading to potential for locally
heavy rain. Cells on Wednesday are forecast to also move slowly but
more to the northwest and west due to the shift in the high center.
Highs today and Wednesday will be within a few degrees of normal.
LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
Daily rounds of showers and thunderstorms continue through the long
term period although a relative break in the action with decreased
storm coverage perhaps arrives Friday/Saturday. By Thursday, the H5
high remains centered over Kansas and strengthens to about 597dam.
Southeasterly flow across the area keeps ample moisture in place with
PWATs forecast to remain above an inch. Models are still depicting
an easterly wave tracking westward over northern Mexico and across
the southern NM/AZ border Thursday. With increased southeasterly flow
and moisture from this wave, this may result in an increase in storm
coverage, particularly along and west of the Continental Divide
where the potential for locally heavy rainfall may also increase.
By Friday, the H5 high becomes centered over OK, and drier mid-level
air begins to filter in from the east. The high then builds over
eastern NM on Saturday, and the monsoon moisture plume becomes
focused across western NM and into AZ. This results in a dip in PWATs
across central and eastern NM with PWATs forecast to dip below an
inch at ABQ Friday night and Saturday. Models continue to be at odds
at the placement of the high early next week, but they are in
agreement with the monsoonal moisture plume redeveloping over NM and
PWATs trending back up to over an inch. This will support increased
storm coverage with daily rounds of scattered to numerous
thunderstorms. This is further supported by a backdoor cold front
entering northeast NM on Sunday which will also help to reinvigorate
storm potential Sunday and into early next week.
15
&&
.FIRE WEATHER...
Forecast models indicate the main upper high center will be located
over portions of CO/KS/NE later today and will be centered more
directly over KS on Wednesday. The upper high center will continue
to sag southward this week, and by the weekend is forecast to be
located over OK and the TX panhandle.
Daily rounds of showers and thunderstorms producing wetting rain
will be focused over the northern and western mountains for much of
this week. Initially today's cells will drift slowly in a somewhat
northerly direction, although motion will become more erratic as the
afternoon and evening progress, leading to potential for locally
heavy rain. Cells on Wednesday are forecast to also move slowly but
more to the northwest and west with the shift in the high center.
Higher chances for wetting rain return to the Northeast and East
Central Plains this weekend as the upper high center ends up just to
the east of NM.
High temperatures this week will be close to normal and lows will be
a few degrees warmer than average. Vent rates today and Wednesday
over western and northern NM will be fair to poor.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 27, 2:06 AM MST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
306 AM MDT Tue Jul 27 2021
NMZ201>241-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
306 AM MDT Tue Jul 27 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Heavy rainfall is possible across central and western portions of the
area this afternoon and evening, where localized areas of flash
flooding may occur.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heavy rainfall across central and western NM is possible during the
afternoon and evening hours each day, where localized areas of flash
flooding may occur.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
15
Flash Flood, Mora
- When
- July 27, 10:30 AM MST to 12:30 PM MST
- Where
- Mora County, 7.56 mi WNW of Chacon to 8.03 mi S of Chacon
- Cause
- Heavy Rain / Burn Area
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 36.176, -105.501
An estimated quarter of one inch of rain in under one hour on the Luna burn scar resulted in flash flooding in the area and areas downstream. This resulted in building damage along Luna Creek in Luna Canyon. The number of buildings damaged and to what extent is unknown. Damages are a rough estimate.
Flash Flood, Bernalillo
- When
- July 27, 4:20 PM MST to 5:30 PM MST
- Where
- Bernalillo County, 4.83 mi NE of Albuquerque to 3.8 mi ENE of Albuquerque
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.160, -106.560
Heavy rain in northeast Albuquerque resulted in the city's arroyos filling quickly with fast-moving water. Albuquerque Fire and Rescue reported that two people were caught in the arroyo's flood water. One person was able to escape, but rescue efforts were not successful on the second individual. A woman's body was recovered the next day in the diversion channel.
Flash Flood, San Juan
- When
- July 27, 7:00 PM MST to 8:30 PM MST
- Where
- San Juan County, 4.82 mi N of La Plata to 5.13 mi NNW of (Fmn)farmington Airport
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 36.999, -108.201
A strong thunderstorm near the Colorado and New Mexico border produced flash flooding along the La Plata River. No structures were damaged, but water did cover the roadway along New Mexico State Road 170 and nearby roadways such as Road 1788 south of La Plata. Water marks suggested that the flood waters covering the roadway were about 100 yards wide and 2 to 3 feet deep.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 27 to 30, 20217 deaths · 5 events
- Damaging Winds in Massachusetts, July 27, 2021$174,000 · 61 kt wind · 42 events
- Flash Flooding in Colorado, July 27, 2021$800,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$500,000 · 74 kt wind · 10 events
- Drought in Iowa, July 27 to 31, 2021$644,000 · 2 events
- Flood and Hail in Wisconsin, July 27, 2021$124,000 · 2.75 in hail · 12 events
- Flash Flooding in North Carolina, July 27, 2021$125,000 · 6 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 27, 2021$55,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in Georgia, July 27, 2021$103,000 · 1 in hail · 7 events
- Damaging Winds in Virginia, July 27, 2021$86,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Texas, July 27 to 28, 2021$80,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Virginia, July 27 to 28, 2021$81,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962936, 964033, 963058.